Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 101, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 25, 2018, 7:41 PM EDT for 6 counties in South Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2018, 7:41 PM EDT (23:41 UTC)
- Expired
- Jun 25, 2018, 8:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, SC, Clarendon County, SC, Lexington County, SC, Orangeburg County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 77 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 8:10 PM EDT | TSTM WND DMG | 5 E Gaston, SC | REPORTED NUMEROUS TREES AND PENNY SIZE HAIL IN THE SANDY RUN COMMUNITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 1:02 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -242 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
517
WUUS52 KCAE 252341
SVRCAE
SCC017-027-063-075-079-085-260015-
/O.NEW.KCAE.SV.W.0101.180625T2341Z-180626T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
741 PM EDT MON JUN 25 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Calhoun County in central South Carolina...
Clarendon County in central South Carolina...
Southeastern Lexington County in central South Carolina...
Southwestern Sumter County in central South Carolina...
Northeastern Orangeburg County in central South Carolina...
Southeastern Richland County in central South Carolina...
* Until 815 PM EDT.
* At 741 PM EDT, severe thunderstorms were located along a line
extending from 11 miles west of Hebron to 12 miles north of Elloree
to near Gaston, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Manning, South Sumter, Brookdale, St. Matthews, Gaston, Summerton,
Eastover, Elloree, Millwood, Swansea, North, Pinewood, Cameron,
Paxville, Woodford, Cane Savannah, Lakewood, Privateer and
Wedgewood.
This includes the following highways...
Interstate 26 between mile markers 121 and 148.
Interstate 95 between mile markers 101 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3377 7999 3372 7997 3370 8000 3359 8005
3348 8059 3358 8109 3386 8114 3393 8051
3381 7995
TIME...MOT...LOC 2341Z 006DEG 16KT 3385 8009 3370 8056 3378 8107
HAIL...1.00IN
WIND...60MPH
$$
fwaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 6:54 PM EDT, 47 minutes earlier.
Area forecast discussion, Jun 25, 6:54 PM EDT, 47 minutes before
Area Forecast Discussion National Weather Service Columbia SC 654 PM EDT Mon Jun 25 2018 .SYNOPSIS... A cold front will push into the forecast area tonight and Tuesday bringing showers and thunderstorms. Tuesday should be the coolest day in the past week or so due mainly to increased cloud cover. A more climatological pattern unfolds for the remainder of the period with increasing moisture and ridging into the Southeast. This pattern supports scattered diurnal thunderstorms and above normal temperatures. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... The main concern will be the possibility of severe thunderstorms and localized flooding. Mesoanalysis indicated weak to moderate instability across the area with DCAPE values up to 1400 J/kg. The Storm Prediction Center has the northern half of SC under a severe thunderstorm watch until 10 pm. Large hail and damaging winds are the main threats. Widespread convection across the Pee Dee region will move off the coast early this evening. Next wave of convection approaching from the west will affect the area through around Midnight. HRRR has widespread showers and thunderstorms east of the forecast area by 07Z. There will still be a chance of showers during the early morning hours with the cold front in the area. Also, both the HRRR and RAP showed short wave energy crossing the area...moving east of the Midlands around 08Z. Expect overnight lows in the low to mid 70s. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... An upper trough will slowly move eastward from the Great Lakes into New England during this time period. Scattered to numerous showers and thunderstorms are forecast for Tuesday through Wednesday ahead of this trough, while a drying trend starts on Thursday as a front pushes offshore. Temperatures will be near normal Tuesday and Wednesday and then above normal on Thursday. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... High pressure aloft builds over the Mid Atlantic States this weekend. This results in an onshore flow across the region which will likely enhance the seabreeze front. Temperatures will be above normal with the H5 heights. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Showers and thunderstorms will bring restrictions this evening. A surface trough will be in the forecast area today ahead of the approaching cold front. The front is forecast to sink southward and into the area tonight. Despite strong heating and convergence into the surface trough, upper ridging will likely limit thunderstorm coverage during much of the afternoon. The hi-res models do show scattered convection developing between 20Z and 23Z, but confidence is too low to include in the terminal forecasts at this time. The greatest coverage may be this evening closer to the maximum of diurnal instability and ahead of a mid-level shortwave trough and in an area of convergence near the front. Kept thunderstorms in the terminal forecasts during the 00z to 04z time frame. There will be a continued threat of thunderstorms overnight with the front and upper feature in the area. Damaging wind and hail will be possible with the thunderstorms. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in early morning fog plus mainly afternoon and evening thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 25, 2:17 AM EDT, 17 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 217 AM EDT Mon Jun 25 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260630- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 217 AM EDT Mon Jun 25 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Thunderstorms with damaging wind and hail will be possible this afternoon and tonight. The threat will be greatest this evening. There will also be a possibility of very heavy rain leading to localized flooding this afternoon and especially tonight. It will be hot today with heat index values peaking near 105. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and tonight.
In the hours before
Local storm report, Jun 25, 5:41 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
541 PM EDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM TSTM WND DMG 1 SW PATRICK 34.56N 80.06W
06/25/2018 CHESTERFIELD SC EMERGENCY MNGR
EMERGENCY MANAGER REPORTED A TREE DOWN JUST
SOUTH OF PATRICK ALONG HIGHWAY 1.
&&
LCVSpecial weather statement, Jun 25, 6:50 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Columbia SC
650 PM EDT MON JUN 25 2018
SCZ016-252315-
Chesterfield SC-
650 PM EDT MON JUN 25 2018
...Strong Thunderstorms Will Impact Portions of northeastern
Chesterfield County Until 715 PM EDT....
At 650 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Chesterfield, or 7 miles northwest of
Cheraw, moving southeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Cheraw, Chesterfield and McFarlan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.
&&
LAT...LON 3450 7989 3470 8014 3481 8005 3481 7994
3476 7993 3474 7989 3468 7986 3466 7983
3466 7981 3465 7980 3464 7980 3462 7979
TIME...MOT...LOC 2250Z 304DEG 14KT 3474 8001
fwaLocal storm report, Jun 25, 7:19 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
719 PM EDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND GST 3 NE LINCOLNTON 33.82N 82.45W
06/25/2018 E60 MPH LINCOLN GA EMERGENCY MNGR
EMERGENCY MANAGER ESTIMATED WIND GUSTS TO BE
AT LEAST 60 MPH NEAR LINCOLNTON.
&&
LCVLocal storm report, Jun 25, 7:21 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
721 PM EDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 3 NNW SOUTH CONGAREE 33.94N 81.16W
06/25/2018 E0.88 INCH LEXINGTON SC TRAINED SPOTTER
REPORTED NICKEL SIZE HAIL 3 MILES WEST OF
THE COLUMBIA METRO AIRPORT.
&&
LCVLocal storm report, Jun 25, 7:30 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
730 PM EDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND DMG LYNCHBURG 34.06N 80.07W
06/25/2018 LEE SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN AT THE
INTERSECTION OF HIGHWAY 341 AND HIGHWAY 76
NEAR LYNCHBURG.
&&
LCVLocal storm report, Jun 25, 7:34 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
734 PM EDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL 3 SSW OAK GROVE 33.94N 81.17W
06/25/2018 E1.00 INCH LEXINGTON SC PUBLIC
QUARTER SIZE HAIL REPORTED ALONG EMANUEL
CHURCH ROAD JUST WEST OF THE AIRPORT.
&&
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:00 PM EDT | Special Weather Statement | CAE | Lexington, Richland | 45 min |
| Jun 24, 8:09 PM EDT | Special Weather Statement | CAE | Kershaw | 36 min |
| Jun 24, 8:22 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 23 min |
| Jun 24, 8:38 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland, Sumter | 37 min |
| Jun 24, 9:09 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 36 min |
| Jun 24, 9:11 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 64 min |
| Jun 24, 9:27 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 33 min |
| Jun 24, 9:35 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 55 min |
| Jun 24, 9:40 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 50 min |
| Jun 24, 10:00 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 60 min |
| Jun 24, 10:09 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 36 min |
| Jun 24, 10:30 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 30 min |
| Jun 24, 10:40 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 35 min |
| Jun 24, 10:47 PM EDT | Areal Flood Advisory | CAE | Aiken | 3 hr |
| Jun 24, 10:52 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 53 min |
| Jun 24, 11:42 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 33 min |
| Jun 25, 2:43 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Richland | 47 min |
| Jun 25, 3:37 PM EDT | Special Weather Statement | CAE | Clarendon | 38 min |
| Jun 25, 3:48 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 42 min |
| Jun 25, 3:51 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 39 min |
| Jun 25, 3:52 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 38 min |
| Jun 25, 4:24 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 51 min |
| Jun 25, 4:56 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 34 min |
| Jun 25, 5:34 PM EDT | Severe Thunderstorm Warning | CAE | Lee | 26 min |
| Jun 25, 5:57 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Kershaw, Lee, Sumter | 48 min |
| Jun 25, 6:43 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Richland | 32 min |
| Jun 25, 6:50 PM EDT | Special Weather Statement | CAE | Chesterfield | 25 min |
| Jun 25, 6:57 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Sumter | 48 min |
| Jun 25, 6:57 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 63 min |
| Jun 25, 7:13 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Richland | 32 min |
| Jun 25, 7:24 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 66 min |
| Jun 25, 7:39 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 66 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.